Medical questions & health advice by board certified doctors
"Why is my hair falling out?"
I'm a 28 year old postdoctoral researcher with long work hours. I have very thick hair and a lot of it but recently it has been falling out at an accelerated rate. It also breaks in lots of places. I have noticed decreased hair on my arms where I used to also have a lot of body hair. My diet is probably not as balanced as I would like.
There are several causes of acute hair loss in the pattern that you describe, but two of them are most likely. The first would be a medical condition leading to hair loss. The two most common are thyroid disease and iron deficiency anemia. These are more likely if you have any other symptoms that go along with these two conditions, such as changes in mood, fatigue, changes in the texture of your skin, weight changes, or heavy bleeding (such as with menstruation). Most healthy people your age who experience hair loss should be evaluated by their primary care doctor for these two conditions with simple blood tests and a physical examination. If these tests are normal, then the next most likely possibility is something called telogen effluvium, which is a loss of hair precipitated by some acute stress. This stress can be psychological or physiologic (such as a recent severe illness, a new medication, or a sudden change in diet or exercise). The treatment for telogen effluvium tends to be supportive, meaning that one waits it out and tries to correct obvious things such as diet. If, however, the hair loss is too distressing to you, you may talk to your doctor about possible medications to treat it.
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.